Alert archive / Washington / River Flood Warnings in 2021

River Flood Warning 28, NWS Portland, OR

October 28, 2021Wahkiakum County, Washington

NWS Portland, OR issued this river flood warning at Oct 28, 2021, 4:17 PM PDT for Wahkiakum County, Washington. It took effect at Oct 28, 2021, 8:33 PM PDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Oct 28, 2021, 4:17 PM PDT (23:17 UTC)
In effect from
Oct 28, 2021, 8:33 PM PDT
Expired
Oct 30, 2021, 12:45 AM PDT
In force
28 hr
Issued by
NWS Portland, OR
Area
Storm-based polygon
Flood severity
Minor

County Wahkiakum County, WA

The radar

The Portland,OR radar (KRTX), 86 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grays River at Covered Bridge near Rosburg (GRRW1).

Action stage
27.5 ft
Minor stage
28.5 ft
Moderate stage
30.5 ft
Major stage
32.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

096 
WGUS46 KPQR 282317
FLWPQR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Portland OR
417 PM PDT Thu Oct 28 2021

...The National Weather Service in Portland OR has issued a Flood 
Warning for the following rivers in Washington...

  Grays River near Rosburg affecting Wahkiakum County.

For the Nw Oregon / Sw Washington Coast...including Rosburg...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late this evening.

&&


WAC069-291130-
/O.NEW.KPQR.FL.W.0028.211029T0333Z-211030T0745Z/
/GRRW1.1.ER.211029T0333Z.211029T1200Z.211030T0144Z.UU/
417 PM PDT Thu Oct 28 2021

The National Weather Service in Portland has issued a

* Flood Warning for
  the Grays River near Rosburg.
* From this evening to early Saturday morning.
* At 3:15 PM PDT Thursday the stage was 11.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 13.5 feet late tonight. It will then fall 
  below flood stage Friday.
* Impact...Above 12.0 ft, expect some flooding of roads along and 
  near the Grays River, including roadway approaches to the Altoona 
  Bridge over the Grays, and portions of Covered Bridge Road, 
  Burr-Durrah Road, and Loop Road near Rosburg and Hwy 4. Above 14.0 
  feet, expect widespread lowland flooding and numerous flooded 
  roads near Rosburg and Hwy 4. This includes the roadway approaches 
  to the Altoona Bridge over the Grays River.


&&

LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
      4637 12356 4636 12355 4634 12358 4634 12361
      4631 12366

$$

Neuman
3 follow-up statements
065 
WGUS86 KPQR 290508
FLSPQR

Flood Statement
National Weather Service Portland OR
1008 PM PDT Thu Oct 28 2021

...The Flood Warning is extended for the following rivers in 
Washington...

  Grays River near Rosburg affecting Wahkiakum County.

For the Nw Oregon / Sw Washington Coast...including Rosburg...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 1015 AM PDT.

&&


WAC069-291715-
/O.EXT.KPQR.FL.W.0028.000000T0000Z-211030T1326Z/
/GRRW1.1.ER.211029T0002Z.211029T0415Z.211030T0726Z.UU/
1008 PM PDT Thu Oct 28 2021

...The Flood Warning is now in effect until Saturday morning...

The Flood Warning continues for
  the Grays River near Rosburg.
* Until Saturday morning.
* At 9:15 PM PDT Thursday the stage was 14.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:15 PM PDT Thursday was 14.3 feet.
* Forecast...The river is currently cresting near 14.3 feet. It will 
  then gradually fall for the remainder of tonight and Friday before 
  finally falling below flood stage some time late Friday or early 
  Saturday.
* Impact...Above 14.0 feet, expect widespread lowland flooding and 
  numerous flooded roads near Rosburg and Hwy 4. This includes the 
  roadway approaches to the Altoona Bridge over the Grays River.


&&

LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
      4637 12356 4636 12355 4634 12358 4634 12361
      4631 12366

$$

Neuman
252 
WGUS86 KPQR 291249
FLSPQR

Flood Statement
National Weather Service Portland OR
549 AM PDT Fri Oct 29 2021

...The Flood Warning continues for the following rivers in 
Washington...

  Grays River near Rosburg affecting Wahkiakum County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this morning at 930 AM PDT.

&&


WAC069-291630-
/O.EXT.KPQR.FL.W.0028.000000T0000Z-211029T1630Z/
/GRRW1.1.ER.211029T0002Z.211029T0515Z.211029T1030Z.UU/
549 AM PDT Fri Oct 29 2021

...The Flood Warning is now in effect until late this morning...

The Flood Warning continues for
  the Grays River near Rosburg.
* Until late this morning.
* At 3:15 AM PDT Friday the stage was 12.8 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:15 AM PDT Friday was 14.4 feet.
* Forecast...The river is expected to fall to 7.3 feet early this 
  morning.
* Impact...Above 12.0 feet, expect some flooding of roads along and 
  near the Grays River, including roadway approaches to the Altoona 
  Bridge over the Grays, and portions of Covered Bridge Road, 
  Barr-Durrah Road, and Loop Road near Rosburg and Hwy 4.


&&

LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
      4637 12356 4636 12355 4634 12358 4634 12361
      4631 12366

$$
278 
WGUS86 KPQR 291633
FLSPQR

Flood Statement
National Weather Service Portland OR
933 AM PDT Fri Oct 29 2021

...The Flood Warning is expired for the following rivers in 
Washington...

  Grays River near Rosburg affecting Wahkiakum County.

WAC069-291745-
/O.EXP.KPQR.FL.W.0028.000000T0000Z-211029T1630Z/
/GRRW1.1.ER.211029T0002Z.211029T0515Z.211029T1030Z.UU/
933 AM PDT Fri Oct 29 2021

...The Flood Warning for the Grays River near Rosburg has expired...

The Flood Warning has expired for
  the Grays River near Rosburg.
* At 6:15 AM PDT Friday the stage was 12.0 feet and falling rapidly. 
  River levels have fallen below flood stage now.
* Flood stage is 12.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:15 AM PDT Friday was 14.4 feet.
* Forecast...The river is expected to fall to 11.4 feet by late 
  Friday afternoon.


&&

LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
      4637 12356 4636 12355 4634 12358 4634 12361
      4631 12366

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Oct 28, 1:42 PM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 28, 1:42 PM PDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Portland OR
142 PM PDT Thu Oct 28 2021

.SYNOPSIS...A frontal boundary over western Washington and northwest
Oregon will slowly slide southeast tonight through Friday. The
remnants of the frontal boundary will reside over the southern part
of the forecast area Friday afternoon and Friday night. An upper low
pressure area develops off the north California coast Friday night.
This feature then slowly drifts east to northeast across southern
Oregon over the weekend. Meawhile, offshore low-level flow develops
through the Columbia Gorge Saturday and continues into early next
week. Rain returns Monday as a front moves through with more systems
spread out through the week.

&&

.SHORT TERM...Tonight through Sunday...Early afternoon GOES-17 water
vapor imagery revealed upper level high pressure over the Desert
Southwest and Great Basin, extending into the Pacific Northwest.
Meanwhile, a warm frontal boundary and associated atmospheric river
could be seen over the eastern Pacific and directed into western
Washington. Six-hour rainfall amounts ending at 19Z were around an
inch in the Willapa Hills, with 24-hr totals a little over 2 inches.
Six-hour amounts along the north Oregon Coast and in the North Oregon
Coast Range were much lower, on the order of one-quarter to one-half
inch.

The 00Z GEFS ensemble mean Integrated Water Vapor Transport (IVT)
model output valid 00Z Fri indicated a narrow core of 750-900 kg/m/s
values aimed at southwest Washington. Guidance shows diminishing IVT
values tonight as the frontal boundary sags southeast. The peak
precipitation period for southwest Washington, including the Cascades
and foothills and northwest Oregon looks to be 00Z-06Z Fri. Have
indicated 0.75 to 1.00 inches during this period for the Willapa
Hills, north Oregon Coast and the north Oregon Coast Range. Despite
this 6-hr period of heavier precipitation, am not anticipating any
hydro issues with the Greys River in southwest Washington. Mid shift
ran a what-if scenario with 1.25 inches in the 6-hour period. This
brought the Grey River to just under bankfull.

Models are in good agreement showing the upper trough splitting as it
moves inland Friday. The main piece will be centered over western
Washington and far northwest Oregon. Meanwhile, a secondary 500 mb
low is forecast to develop off the south Oregon or north California
coast by Friday afternoon. The weakening baroclinic boundary
eventually stalls along a line from northeast Oregon to southwest
Oregon by 00Z Sat. The GFS develops weak 500 mb ridging over the Lane
County Cascades Fri afternoon. A high percentage of 12Z EPS ensemble
members show some QPF at KEUG Friday night through Sat morning. The
12Z EPS 500 mb ensemble mean shows the low center just west of KEKA
12Z Sat. The GEFS ensemble members show a similar location. Thus,
have left some slight-chance to chance POPS over our southeast
quarter Sat through Sat evening. The low slowly fills Sat through Sat
night as it meanders east across southern Oregon. The operational
ECMWF looks to be a little more north with the low compared to the
GFS.

Meanwhile, low-level offshore flow develops through the Columbia
Gorge beginning Friday evening. The 12Z NAM indicates a 7 mb offshore
surface pressure difference between KTTD and KDLS Sat morning.
Typically, models tend to be slightly too low with the peak gradient.
Nonetheless, expect 45 to 55 mph gusts over the weekend in the most
exposed areas at the west end of the Gorge. Weishaar

.LONG TERM...Sunday night through Thursday...Dry conditions should
hold through early Mon. Only a small percentage of the 12Z EPS
ensemble members for KSLE, KPDX and KEUG show any sort of QPF Sun
night. The 12Z deterministic ECMWF and GFS are in good agreement
showing the leading edge of the next frontal system reaching the
coast around daybreak Mon. This system is going to encounter a fairly
strong ridge and will likely be splitting/weakening as it approaches
the coast. Therefore, would tend to favor a little slower timing for
onset of precipitation.

Deterministic model guidance would seem to suggest short-lived drying
Tue. However, a high percentage of EPS members for valley locations
show QPF Tue. Have generally gone with the NBM Tue showing 30-50
percent POPS across the forecast area. WPC 500 mb cluster analyses
valid Wed are in general agreement showing some degree of 500 mb
ridging over the Pac NW. The primary differences within the clusters
pertain to the ridge location and magnitude. The overall mean cluster
has the ridge axis near the Oregon, Washington and Idaho border. This
would allow weak and splitting systems to impact the forecast area.
Therefore, have gone with NBM POPS Wed through Thu, which keeps
chance to likely probabilities across the board.
Weishaar

&&

.AVIATION...Warm front well north of the region. But, still have
moist west to southwest flow aloft. This will maintain plenty of
clouds this afternoon, with mix of VFR and MVFR inland. More
persistent MVFR and IFR continues along the coast. As of 2 pm,
the best conditions are to south of Salem, where have broken mid
and high clouds.

Cold front well northwest of the area will sag southward later
through this evening, with CIGS gradually lowering again with
rain spreading inland and southward. Not much change on the
coast, as will maintain persistent IFR/MVFR. MVFR will be
increasing inland, as it spreads southward this evening.

Once front drops southward, will see slow transition back to MVFR
later tonight into early Fri, then to VFR later Fri am as high
pres builds offshore and front shifts farther south.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...MVFR been rather persistent this afternoon,
thanks to the mild and moist southerly flow aloft. Though may see
a few breaks in the lower clouds, likely not to see much change
through early evening. As front sags southward, will see rain
increasing again after 03Z, with persistent MVFR CIGS and VIS
after 06Z. Front will pass PDX around 09Z to 10Z, with transition
to more westerly winds. Gradual improvement to VFR by 15Z, with
showers. But, showers decreasing later Fri am, as clouds break.

&&

.MARINE...Front over the Washington coastal waters extends back
to the southwest over the Oregon offshore waters. This front will
sag southward tonight, pushing across the Oregon coastal waters
later this evening. But, front will slow a bit, not pushing south
of Florence until maybe as late as 6 am Fri. Gusty southerly
winds ahead of the front will turn west to northwest behind the
front, but still gusty with gusts 20 to 30 kt. Pressure gradients
remains strong enough on Fri to maintain such gusts, but winds
gradually easing Fri evening. So, will maintain current Small
Craft Advisory through Fri evening. Seas still running 11 to 14
ft tonight, but will settle down around 10 to 11 ft on Fri.

High pressure will build over the region on Fri, and then inland
Fri night and Sat. This high will remain over the inland Pac NW
through Sun. So, will see winds become more offshore, or
easterly, for the weekend. Not all that strong, but gusts 20 to
25 kt possible in the downwind of coastal terrain gaps/bays. Seas
generally subside Fri night, holding 4 to 7 ft this weekend.

Unsettled weather returns next week, but too early to tell how
active. Either way, likely to see gusty southerly winds again
later Mon and Tue, along with seas back around 10 ft or more.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 11 PM Friday for all coastal
	waters from Cape Shoalwater to Florence, and out 60 nm.

     Small Craft Advisory through Fri evening for Columbia
	River Bar.

&&

Nearby

River Flood Warnings in Washington, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.